Alert archive / New Mexico / Red Flag Warnings in 2017
Red Flag Warning 24, NWS El Paso, TX
NWS El Paso, TX issued this red flag warning at Nov 17, 2017, 9:17 AM MST for El Paso County, Hudspeth County, Texas; 7 counties in New Mexico. It took effect at Nov 17, 2017, 1:00 PM MST. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Nov 17, 2017, 9:17 AM MST (16:17 UTC)
- In effect from
- Nov 17, 2017, 1:00 PM MST
- Expired
- Nov 17, 2017, 5:00 PM MST
- In force
- 4 hr
- Issued by
- NWS El Paso, TX
Counties Doña Ana County, NM, Grant County, NM, Hidalgo County, NM, Lincoln County, NM, Luna County, NM, Otero County, NM, Sierra County, NM, El Paso County, TX, Hudspeth County, TX
The radar
The El Paso radar (KEPZ), 64 km from the middle of the area, began a volume at 16:19 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Santa Teresa, NM (KEPZ), launched 12:00Z, 4.3 hours before the alert went out and 64 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 3436 m above ground
- 0-6 km bulk shear
- 44 kt
- 0-1 km storm-relative helicity
- 10 m²/s²
- 0-3 km storm-relative helicity
- 98 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
994 WWUS84 KEPZ 171617 RFWEPZ URGENT - FIRE WEATHER MESSAGE National Weather Service El Paso Tx/Santa Teresa NM 917 AM MST Fri Nov 17 2017 ...CRITICAL FIRE CONDITIONS FRIDAY AFTERNOON FOR THE SOUTHERN AND SOUTHWEST LOWLANDS OF NEW MEXICO AND FAR WEST TEXAS... .A moderate to strong upper level disturbance with an associated surface Pacific cold front will move into the Central and Southern Rockies this afternoon and evening. Ample heating in many areas will produce afternoon temperatures well above normal and will allowing mixing of higher winds aloft to the surface aided by an increasing surface pressure gradient as surface low pressure develops in eastern new Mexico. NMZ111-112-TXZ055-056-180000- /O.NEW.KEPZ.FW.W.0024.171117T2000Z-171118T0000Z/ NEW MEXICO FIRE WEATHER ZONE 111 SOUTHWEST DESERTS AND LOWLANDS/LAS CRUCES BLM/GLZ- NEW MEXICO FIRE WEATHER ZONE 112 SOUTH CENTRAL LOWLANDS AND SOUTHERN RIO GRANDE VALLEY/BLM/GLZ- TEXAS FIRE WEATHER ZONE 055 EL PASO COUNTY-TEXAS FIRE WEATHER ZONE 056 HUDSPETH COUNTY- 917 AM MST Fri Nov 17 2017 ...RED FLAG WARNING IN EFFECT FROM 1 PM TO 5 PM MST THIS AFTERNOON FOR HIGH FIRE DANGER, RH BELOW 15% AND WINDS OVER 20 MPH FOR FIRE WEATHER ZONES 055, 056, 111, AND 112... The National Weather Service in El Paso Tx/Santa Teresa has issued a Red Flag Warning, which is in effect from 1 PM to 5 PM MST this afternoon. * AFFECTED AREA...Fire weather zone 111.Fire weather zone 112.Fire weather zone 055.Fire weather zone 056. * WIND...West Southwest 15 to 25 mph with gusts to 30 mph * HUMIDITY...10% to 15% * High Fire Danger over the warned area. * IMPACTS...any fires that develop will likely spread rapidly. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$ 20
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS El Paso, TX wrote its last area forecast discussion before this red flag warning went out at Nov 17, 3:04 AM MST, 6 hours 13 minutes earlier.
Area forecast discussion, Nov 17, 3:04 AM MST, 6 hours 13 minutes before
Area Forecast Discussion National Weather Service El Paso Tx/Santa Teresa NM 304 AM MST Fri Nov 17 2017 .SYNOPSIS... Dry west flow aloft persisting today and Saturday with just some higher clouds moving through. Cold front moves in from the north and east Saturday morning. After near record high temperatures today, highs on Saturday will be about 12-15 degrees cooler, though this is still near normal for this time of the year. Upper high builds over the western U.S. Sunday through mid week of next week. This will continue the dry weather with above normal temperatures. Another cool front does move in Tuesday for cool temperatures Tuesday and Wednesday. && .DISCUSSION... Relatively quiet with very little weather over the next seven days, though some crisp little features will move in next several days. In the short term, upper high persists (broken record) over the Baja and western Mexico. Considerable higher level moisture streaming around the top of the high but remaining mostly north of the area. MIMIC-TPW imagery shows deeper stream of moisture moving into southern California and lasting into this afternoon, but again, moisture remains northwest of our area (seems to be a reoccurring theme). Expect near record highs today. El Paso forecast high would tie record. Breezy afternoon winds could even push us past the record (82 deg). These breezy winds could produce some lowland blowing dust, especially near the Lordsburg Playa. Upper trough moves over Colorado and northern New Mexico tonight. Decent moisture with the trough further north but not over us. What the trough does for us is bring down a cool surge out of the Great Basin for a side door attack early Saturday morning. Looks like best winds may be down the Rio Grande Valley near the Sierra Co Lakes region. Surface high pressure surge finally moves out over the southern Plains Saturday afternoon and should help pick up gusty winds along west slopes of our mountains, though not expecting much more than 30 mph gusts. Temperatures will cool about 12-15 degrees from today, though this still puts us right around normal for this time of the year. Despite cold advection, models showing airmass quite dry so don't expect any low clouds around the Sac Mtns. Overnight lows Saturday night could be quite chilly, and some new areas of the lowlands could see their first freeze of the season. This would be mainly Luna and Hidalgo Counties and far northern Dona Ana County. Sunday and beyond...Baja upper high begins rebuilding and becomes more amplified than it has been this week. This will keep us in a continued dry and mainly warm period, though not as warm as this past week was. NAM and to lesser degree, ECMWF and GFS, pick up on strong 110+ kt jet diving down front side of ridge and over New Mexico Sunday afternoon. At the surface southeast return flow tries to push some moisture back towards us. Looks like combo of upper jet left front quad and this moisture will meet over northern Mexico. Should not effect us but something to watch. Gradual warm up Monday and Tuesday, though upper low dropping down front of ridge will bring another backdoor front into Tuesday. Looks like just slight cooling Tuesday with more cooling Wednesday. GFS does show bit more low level moisture with this front, so Sacs could see some low clouds/fog with this feature. Upper ridge nearly makes it over to New Mexico by Thursday, creating another nice warm up. && .AVIATION...Valid 17/12Z-18/12Z... Dry zonal flow aloft thru fcst pd. SKC-SCT250. Towards end of period...increasing SCT150 SCT-BKN250. Sfc Winds increasing to west at 15-20 kts...with a few gusts to 30 kts from 18Z-00Z. Few areas of 3SM BLDU with these winds, mainly near the Lordsburg Playa. && .FIRE WEATHER... Dry weather and mainly warm temperatures for the forecast period. Breezy winds 15-25 mph this afternoon, could worsen fire conditions. Red Flag criteria could be briefly met this afternoon lowland zones, but likely to short to issue the Flag. Near record high temperatures today followed by cool down of 10-15 degrees Saturday back to near normal as cold front moves in. Upper high rebuilds over the western U.S. Sunday and beyond. Warm Sunday and Monday, but then cool down again Tuesday and Wednesday as another cool front moves in. Min RHs 10-15% today, then 15-25% Saturday and Sunday with cooler temperatures. && .PRELIMINARY POINT TEMPS/POPS... El Paso 82 53 69 39 / 0 0 0 0 Sierra Blanca 83 49 67 37 / 0 0 0 0 Las Cruces 81 47 67 35 / 0 0 0 0 Alamogordo 75 45 58 32 / 0 0 0 0 Cloudcroft 64 36 49 25 / 0 0 0 0 Truth or Consequences 80 44 63 35 / 0 0 0 0 Silver City 73 42 65 34 / 0 0 0 0 Deming 80 44 68 34 / 0 0 0 0 Lordsburg 80 44 70 38 / 0 0 0 0 West El Paso Metro 80 53 65 43 / 0 0 0 0 Dell City 82 49 64 35 / 0 0 0 0 Fort Hancock 85 51 71 43 / 0 0 0 0 Loma Linda 78 48 66 36 / 0 0 0 0 Fabens 82 51 71 41 / 0 0 0 0 Santa Teresa 81 49 67 36 / 0 0 0 0 White Sands HQ 81 48 65 36 / 0 0 0 0 Jornada Range 79 41 63 32 / 0 0 0 0 Hatch 81 43 68 34 / 0 0 0 0 Columbus 82 47 68 37 / 0 0 0 0 Orogrande 81 48 67 36 / 0 0 0 0 Mayhill 72 41 57 26 / 0 0 0 0 Mescalero 71 39 60 28 / 0 0 0 0 Timberon 68 40 56 26 / 0 0 0 0 Winston 74 33 63 25 / 0 0 0 0 Hillsboro 78 43 64 33 / 0 0 0 0 Spaceport 81 37 65 29 / 0 0 0 0 Lake Roberts 75 35 68 26 / 0 0 0 0 Hurley 76 41 65 32 / 0 0 0 0 Cliff 79 31 69 27 / 0 0 0 0 Mule Creek 77 31 69 27 / 0 0 0 0 Faywood 78 43 66 33 / 0 0 0 0 Animas 84 44 73 37 / 0 0 0 0 Hachita 81 43 71 35 / 0 0 0 0 Antelope Wells 82 44 72 36 / 0 0 0 0 Cloverdale 78 46 72 39 / 0 0 0 0 && .EPZ WATCHES/WARNINGS/ADVISORIES... NM...None. TX...None. && 17 Hefner
Hazardous weather outlook, Nov 17, 3:16 AM MST, 6 hours 1 minute before
Hazardous Weather Outlook National Weather Service El Paso Tx/Santa Teresa NM 316 AM MST Fri Nov 17 2017 NMZ401>417-TXZ418>424-181200- Upper Gila River Valley-Southern Gila Highlands/Black Range- Southern Gila Foothills/Mimbres Valley- Southwest Desert/Lower Gila River Valley-Lowlands of the Bootheel- Uplands of the Bootheel-Southwest Desert/Mimbres Basin- Eastern Black Range Foothills-Sierra County Lakes- Northern Dona Ana County-Southern Dona Ana County/Mesilla Valley- Central Tularosa Basin-Southern Tularosa Basin- West Slopes Sacramento Mountains Below 7500 Feet- Sacramento Mountains Above 7500 Feet- East Slopes Sacramento Mountains Below 7500 Feet-Otero Mesa- Western El Paso County-Eastern/Central El Paso County- Northern Hudspeth Highlands/Hueco Mountains-Salt Basin- Southern Hudspeth Highlands- Rio Grande Valley of Eastern El Paso/Western Hudspeth Counties- Rio Grande Valley of Eastern Hudspeth County- 316 AM MST Fri Nov 17 2017 This Hazardous Weather Outlook is for portions of south central New Mexico, southwest New Mexico, and southwest Texas. .DAY ONE...Today and Tonight. Breezy afternoon winds of 15-25 mph could create few areas of blowing dust over desert areas, mainly near Lordsburg Playa. Brief low visibilities possible in this dust. Also, most of the lowlands could see near critical fire conditions this afternoon with the winds and low humidities. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. Hefner
Nearby
Red Flag Warnings in New Mexico, 2017Red Flag Warnings in Texas, 2017Every red flag warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.